Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at May 31, 2018, 4:21 PM EDT for Randolph County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- May 31, 2018, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
335
WWUS83 KIND 312021
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
421 PM EDT THU MAY 31 2018
INZ042-312100-
Randolph IN-
421 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 500 PM
EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Winchester, or 13 miles southeast of Muncie,
moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Ridgeville,
Saratoga, Losantville and Modoc.
LAT...LON 4001 8521 4031 8521 4031 8481 4025 8480
4001 8481
TIME...MOT...LOC 2020Z 256DEG 22KT 4010 8518
$$
50What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at May 31, 4:19 PM EDT, 2 minutes earlier.
Area forecast discussion, May 31, 4:19 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 419 PM EDT Thu May 31 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 240 PM EDT Thu May 31 2018 A cold front is expected to move through the area on Friday. Another frontal system may affect the area by Saturday night and Sunday. In the wake of the weekend system, high pressure will move into the area for the early to middle parts of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Thu May 31 2018 Mid level vorticity lobe currently moving through southern Indiana at this time, associated with a large convective cluster. Elsewhere, isolated convection is present over the rest of the area as convective temperatures are reached. Short term models suggest the mid level vorticity lobe will reach the far southeast zones by 312000Z-312100Z. Should see organized convective activity over the southern zones for a couple more hours, with a diminishing trend after that as the vorticity lobe passes off to the east. Threat for high winds along the leading edge of the convective activity. Could be some additional convective development through this evening as the trailing vorticity tail hangs back across central Indiana. Progged 925-850mb flow is somewhat favorable for this to happen. Another vorticity center currently over Missouri is expected to begin moving into the local area after about 010400Z. At this time, not sure as to amount of convection that may be associated with this feature later tonight, given that the air mass will probably be worked over quite a bit from current activity. However, model guidance suggests some lapse rate recovery is possible late tonight. Based on above, will keep high PoPs going over the southern zones through late this afternoon, and go with chance PoPs though tonight over the rest of the area. Low level thicknesses suggest the GFS MOS lows tonight look reasonable. && .SHORT TERM /Friday through Sunday/... Issued at 240 PM EDT Thu May 31 2018 Diffuse cold front is expected to drop through the area during the day Friday. Model data suggest not a lot of organized lift associated with this front, although there may be some upper support present due to a trough passing through the Great Lakes. Will keep some chance PoPs going on Friday ahead of the front. Will keep some chance PoPs going into Friday evening over the southeast zones as the front may still be in the process of moving through those areas. Dry conditions expected on Saturday as surface high pressure noses into the area from the Great Lakes. Another upper trough is progged to drift through the northern Plains and into the Midwest by Sunday. Will bring PoPs back into the forecast by Saturday night and Sunday. Progged low level thicknesses suggest the GFS MOS highs for Friday may be a little on the warm side. Will nudge the guidance highs down a bit in that period. The remainder of the periods look OK for now. && .LONG TERM /Sunday Night Through Thursday/... Issued at 225 PM EDT Thu May 31 2018 Models are close enough that the model blend initialization was accepted for most items. Central Indiana will remain in northwest flow aloft during the long term, which will lead to a period of near normal temperatures. The GFS looks overdone with an upper low moving in on Monday, so ignored it. Thus went with a dry forecast through the long term with high pressure in control at the surface for most of the period. Of course in northwest flow there is always a chance a short wave could develop and bring a shower chance, so will have to continue to watch for later developments. && .AVIATION /Discussion for the 312100Z KIND TAF Update/... Issued at 416 PM EDT Thu May 31 2018 Will make some adjustments to the wind forecast based on current observations. Previous discussion follows. MVFR conditions expected at times, mainly this evening and overnight. Convection likely to impact southern sites at times through the evening. First round of thunderstorms looks to impact mainly KHUF and KBMG early in the period, with widely scattered convection elsewhere. Then there will be a lull before another thunderstorm complex moves in late this afternoon into this evening. More uncertainty exists with this second complex with questions of how the first round will have removed some instability. Tried to time the best chances for thunderstorms by using TEMPO or VCTS as appropriate. Amendments will likely be needed as trends become clearer. Overnight there looks to be a period of MVFR ceilings, which will lift and scatter out Friday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....50 AVIATION...50/JAS
Hazardous weather outlook, May 31, 3:29 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 31, 3:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG INDIANAPOLIS 39.78N 86.15W
05/31/2018 MARION IN UTILITY COMPANY
3200 POWER OUTAGES IN MARION COUNTY.
&&
BHHLocal storm report, May 31, 3:46 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 3 ESE FAIRLAND 39.58N 85.80W
05/31/2018 M56 MPH SHELBY IN ASOS
AT SHELBYVILLE MUNICIPAL AIRPORT.
&&
BHHLocal storm report, May 31, 3:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 3 NNE NORTH VERNON 39.04N 85.61W
05/31/2018 M51 MPH JENNINGS IN AWOS
AT NORTH VERNON AIRPORT.
&&
BHHLocal storm report, May 31, 3:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG PARAGON 39.40N 86.56W
05/31/2018 MORGAN IN STORM CHASER
ONE OR MORE SNAPPED UTILITY POLES. EXACT
LOCATION NOT AVAILABLE. DELAYED REPORT. TIME
ESTIMATED FROM RADAR.
&&
BHHLocal storm report, May 31, 4:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 3 SSW NEW CASTLE 39.89N 85.39W
05/31/2018 HENRY IN AMATEUR RADIO
SEVERAL LARGE LIVE TREE LIMBS WERE BLOWN
DOWN NEAR SR 3 AND CR 300 S. TIME ESTIMATED
FROM RADAR.
&&
BHHSpecial weather statement, May 31, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
421 PM EDT THU MAY 31 2018
INZ042-312100-
Randolph IN-
421 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 500 PM
EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Winchester, or 13 miles southeast of Muncie,
moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Ridgeville,
Saratoga, Losantville and Modoc.
LAT...LON 4001 8521 4031 8521 4031 8481 4025 8480
4001 8481
TIME...MOT...LOC 2020Z 256DEG 22KT 4010 8518
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 1:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 42 min |
| May 31, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 36 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 39 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 44 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.